Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Marquette, MI

July 31, 2003Delta County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2003, 7:22 PM EDT for Delta County, Schoolcraft County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 7:22 PM EDT (23:22 UTC)
Expired
Jul 31, 2003, 8:15 PM EDT
In force
53 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Delta County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 104 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 312322
SVRMQT
MIC041-153-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
721 PM EDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN
  SOUTHERN SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN

* UNTIL 815 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF
  ESCANABA TO 22 MILES SOUTHEAST OF ESCANABA. THE LINE WAS MOVING
  EAST AT 35 MILES AN HOUR.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  FAIRPORT AT 730 PM EDT...
  FAYETTE AT 735 PM EDT...
  NAHMA AT 740 PM EDT...
  GARDEN AT 745 PM EDT...
  ISABELLA AT 750 PM EDT...
  GARDEN CORNERS AT 755 PM EDT...

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THESE STORMS HAVE PASSED.

$$

LAT...LON 4578 8706 4541 8680 4567 8583 4604 8608

JLB

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:25 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 31, 4:25 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
425 PM EDT THU JUL 31 2003

EXTREMELY SLOW MOVING MID LEVEL LOW WILL PLAGUE THE AREA INTO EARLY
NEXT WEEK.

WV IMAGERY THIS AFTN SHOWS MID LEVEL LOW SPINNING NEAR KINL WITH
EMBEDDED SHORTWAVES ROTATING NE THRU NW WI AND SE THRU NW MN. AS WAS
THE CASE YESTERDAY...DAYTIME HEATING HAS RESULTED IN EXPANSION OF
SHRA/TSRA...AIDED BY SHORTWAVE ENERGY. SO FAR...NO HAIL REPORTS...
BUT FREEZING LEVEL AROUND 11KFT AND WBZERO AROUND 9KFT WILL SUPPORT
HAIL IN THE STRONGER STORMS. UNLESS TRAINING OCCURS...WOULDNT
EXPECT EXCESSIVE RAIN TO BE A BIG ISSUE AS 12Z PWAT ANALYSIS SHOWS
1-1.25 INCHES (ABOUT 125-150PCT NORMAL).

NEARLY STAGNANT UPPER FLOW PATTERN WILL RESULT IN JUST ABOUT THE
SAME WEATHER CONDITIONS DAILY FOR THE NEXT FEW DAYS. MIDLEVEL LOW
CURRENTLY NEAR KINL WILL DRIFT ONLY TO WI BY SUN MORNING. SO THE
ROUTINE WILL BE SHRA/TSRA EACH DAY WITH PEAK COVERAGE IN THE
AFTN/EARLY EVENING. SHORTWAVES ROTATING IN CIRCULATION (WHICH WILL
BE DIFFICULT TO TIME BEYOND ABOUT 24HRS) WILL ALSO MODULATE COVERAGE
AND INTENSITY.

EXPECT DIMINISHING COVERAGE OF SHRA/TSRA TONIGHT...EXCEPT FOR THE
ERN FCST AREA AS SUBTLE SHORTWAVE CURRENTLY IN NW MN ROTATES TO
CNTRL UPPER MI...SUSTAINING DYNAMIC SUPPORT FOR PCPN OVER THE E.
850-500MB QVECTOR CONVERGENCE FIELDS BARE THIS OUT. ERN FCST AREA
ALSO UNDER MORE SUSTAINED UPPER DIVERGENCE AND 850MB CONVERGENCE
THRU THE NIGHT.

A REPEAT PERFORMANCE ON TAP FRI AS CENTER OF 5H LOW MEANDERS BTWN
KINL AND ISLE ROYALE...KEEPING FCST AREA ON SE SIDE OF SYSTEM. MAIN
NEGATIVE FRI IS THAT THERE WONT BE THE SHORTWAVE SUPPORT THAT IS
PRESENT TODAY. ON THE OTHER HAND...WEAK LOW-LEVEL WIND FIELDS FRI
SHOULD SUPPORT BETTER DEFINED LAKE BREEZE DEVELOPMENT FROM SUPERIOR
AND MICHIGAN TO PROVIDE LOW-LEVEL FOCUSING. DEPENDING ON AMOUNT OF
DAYTIME HEATING AND RESULTING CAPE INCREASE...MAY HAVE TO DEAL WITH
SOME HAIL STORMS.

PCPN WILL DIMINISH FRI EVENING. ON SAT 5H LOW DRIFTS FROM MN
ARROWHEAD TO FAR NRN WI. SEE NO REASON WHY SAT WILL BE MUCH
DIFFERENT THAN FRI. AGAIN...LOW-LEVEL WIND FIELDS ARE LIGHT...
ALLOWING LAKE BREEZE DEVELOPMENT TO PROVIDE FOCUSING FOR STORM
DEVELOPMENT. PREFER THE LGT/VRBL WIND REGIME FROM ETA RATHER THAN
GFS NRLY FLOW AS IT LOOKS TO BE OVERDEEPENING SFC LOW ASSOCIATED
WITH CONVECTION IT HAS OVER LWR MI. WITH PROXIMITY OF 5H LOW CENTER
AND COLD POCKET...INCLINED TO INCREASE POPS TO LIKELY AGAIN IN THE
AFTN. 5H LOW DRIFTS OVER NRN WI/UPPER MI ON SUN...CONTINUING THREAT
OF SHRA/TRSA...ESPECIALLY IN THE AFTN.

MON THRU THU...GFS/CANADIAN/UKMET/ECMWF (INCLUDING GFS ENSEMBLES)
ARE IN EXCELLENT AGREEMENT REGARDING SLOW PROGRESSION OF FEATURES
ACROSS THE CONUS. PERSISTENT BAND OF NOTABLE ABOVE NORMAL 5H HEIGHTS
FROM FAR NRN PLAINS ACROSS HUDSON BAY INTO NRN QUEBEC (CENTERED ON
HUDSON BAY) WILL ENSURE 5H LOW OVER THE WRN LAKES WILL BE SLOW TO
DEPART NEXT WEEK. EVEN BY NEXT FRI...GFS ENSEMBLES INDICATE TROFFING
WILL LINGER OVER THE ERN LAKES. HAVE LEFT GOING CHC TSRA ON MON WITH
MIDLEVEL LOW SITTING NEARBY OVER LWR MI...AND WILL RELUCTANTLY CARRY
TSRA CHC ONE MORE DAY INTO TUE AS LOW ONLY EDGES E TO LAKE HURON.
WILL HOWEVER LEAVE KEWEENAW DRY TUE AS LIGHT NRLY BNDRY LAYER FLOW
ACROSS LAKE SUPERIOR SHOULD KEEP AIRMASS STABLE THERE...AND FOR THAT
MATTER...TSRA SHOULD BE CONIFINED TO POINTS FARTHER INLAND FROM LAKE
SUPERIOR ELSEHWERE. WILL SHOOT FOR DRY DAYS WED/THU AS LOW CONTINUES
TO DRIFT E AND HEIGHTS SLOWLY RISE. WOULDNT BE TOO SURPISED THOUGH
IF PCPN HAS TO BE INTRODUCED IN LATER FCSTS FOR WED. HIGH TEMPS
SHOULD AVERAGE SLIGHTLY BLO NORMAL EARLY AND RISE TO AROUND NORMAL
BY THE END OF THE PERIOD.

.MQT...NONE.

ROLFSON
Hazardous weather outlook, Jul 31, 4:51 PM EDT, 2 hours 31 minutes before
MIZ001>007-009>014-084-085-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
451 PM EDT THU JUL 31 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TONIGHT AND
FRIDAY...ESPECIALLY THIS EVENING AND FRIDAY AFTERNOON. THERE IS A
SLIGHT RISK THAT SOME OF THE THUNDERSTORMS THIS EVENING MAY BECOME
SEVERE AND CAUSE HAIL AS LARGE AS ONE INCH IN DIAMETER. EXPECT SOME
OF THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN TONIGHT. THE
THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

In the hours before

Local storm report, Jul 31, 6:10 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
610 PM EDT THU JUL 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    STEPHENSON                MI   1.00 INCH HAIL
07/31/03   MENOMINEE

AJ
Local storm report, Jul 31, 7:07 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
707 PM EDT THU JUL 31 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    2 SW STEPHENSON           MI   1.50 INCH HAIL
07/31/03   MENOMINEE

AJ

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:22 PM EDTSevere Thunderstorm WarningMQTOntonagon53 min
Jul 30, 9:17 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon58 min
Jul 30, 10:03 PM EDTSpecial Marine WarningMQT72 min
Jul 31, 4:47 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 5:06 PM EDTSevere Thunderstorm WarningMQTMenominee54 min
Jul 31, 5:59 PM EDTSevere Thunderstorm WarningMQTMenominee61 min
Jul 31, 6:42 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 6:42 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 6:42 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 6:49 PM EDTSevere Thunderstorm WarningMQTBaraga, Iron56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.